BRASH syndrome must be distinguished from other conditions. Patients may present with moderate hyperkalemia at levels that are usually insufficient to cause bradycardia on an ECG. In this way, pure hyperkalemia can be ruled out. Patients who have atrioventricular nodal blockade attributable to overdose toxicity have a history of taking excess medication, whereas those with BRASH syndrome typically report taking medication as prescribed.
BRASH syndrome is cyclical in nature. Each aspect of the pathophysiology works synergistically, resulting in escalating exacerbation if proper intervention is not started. A current model shows renal failure that leads to hyperkalemia, which then drives the bradycardia, worsening perfusion and contributing to cardiogenic shock. Any part of the cycle can be entered, depending on the triggering mechanism.[6,7] Most important, BRASH syndrome is considered to be at the intersection of hyperkalemia and atrioventricular nodal blockade, with their respective pathophysiologic effects impinging upon each other.
The most common precipitant of BRASH syndrome is hypovolemia or medications that promote hyperkalemia or renal injury; however, acute infectious processes can also be possible contributors. Implicated medications include angiotensin-converting enzyme inhibitors (ACEIs) and angiotensin receptor blockers (ARBs), which can cause renal failure and hyperkalemia under certain conditions. Beta-blockers can contribute to hyperkalemia, particularly if they are nonselective, and to bradycardia. Calcium channel blockers (CCBs) can also slow the heart rate.[7,8] This bradycardia, in turn, reduces renal perfusion.
One case study described trimethoprim/sulfamethoxazole (TMP/SMX)–induced BRASH syndrome due to hyperkalemia, especially when TMP/SMX is combined with potassium-sparing diuretics and mineralocorticoid antagonists. The combination magnifies acute kidney injury and bradycardia. Another case report suggested that novel coronavirus disease 19 (COVID-19) can give rise to BRASH syndrome, perhaps owing to the virus's ability to induce acute tubular necrosis from hypoperfusion. Another possible etiology could be the interaction of the coronavirus with angiotensin-converting enzyme-2 receptors in the heart, lung, or kidney.
The approach to treating BRASH syndrome is critical. A common, and potentially disastrous, mistake is to focus narrowly on one feature of the syndrome at a time, rather than to approach management from a gestalt.[1,2] All aspects of BRASH syndrome need to be treated simultaneously to improve patient outcomes.
Treatment starts with finding the underlying etiology and attempting to reverse it, if at all possible. Consider withholding the patient's beta-blockers, CCBs, ACEIs, or ARBs, as any of these medications could have caused the syndrome. In this case the patient was taking lisinopril, which was discontinued.
Antibodies to digitalis may be required in case of toxicity. Empiric antibiotics can be started for likely infectious causes.[6,7,8,9,10] ED personnel who take a thorough medical history, identify potential sick contacts, and compile an accurate patient medication list will be able to determine the root cause and how to treat it.
Although administering bolus fluids may be tempting, treating possible hypoperfusion without addressing other factors can lead to over-resuscitation with fluids and can potentially result in acute respiratory distress syndrome. Instead, consider judicious volume resuscitation. In this case, the patient appeared to be hypovolemic and was given sodium bicarbonate solution to treat her hyperkalemia as well. However, bicarbonate alone is insufficient to treat hyperkalemia. The patient was also given a beta agonist, short-acting insulin, and dextrose to lower serum potassium by shifting it into the intracellular compartment.
Medscape © 2021 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Catherine M. Divingian, Mityanand Ramnarine, Jeffrey Jordan. A Former Cocaine User Whose Specialist Told Her She's Dying - Medscape - Feb 02, 2021.